Alert archive / Texas / Tornado Warnings in 2000
Tornado Warning 1, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Feb 22, 2000, 4:17 PM CST for Taylor County, Texas. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 22, 2000, 4:17 PM CST (22:17 UTC)
- Expired
- Feb 22, 2000, 5:00 PM CST
- In force
- 43 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Taylor County, TX
The radar
The Dyess AFB radar (KDYX), 65 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 4:30 PM CST | Hail 0.88 | Abilene, TX | |
| Feb 22, 4:40 PM CST | Hail 0.75 | Abilene, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 22, 1:15 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 350 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 222224 TORSJT TXC441-222300- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 417 PM CST TUE FEB 22 2000 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * TORNADO WARNING FOR... TAYLOR COUNTY IN NORTH CENTRAL TEXAS * UNTIL 500 PM CST * AT 413 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH A POSSIBLE TORNADO NEAR DYESS AFB VIEW...OR ABOUT 9 MILES SOUTHWEST OF ABILENE...MOVING NORTHEAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... ABILENE AT 425 PM CST IN ADDITION TO THE THREAT OF A TORNADO...LARGE HAIL AND DAMAGING WINDS CAN ALSO BE EXPECTED WITH THIS STORM.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Feb 22, 2:36 PM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Feb 22, 2:36 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 236 PM CST TUE FEB 22 2000 POTENT UPPER SHORTWAVE TO MOVE EAST ACROSS TX TONIGHT...LIFTING OUT TO THE NORTHEAST TO MISSISSIPPI RIVER ON WEDNESDAY. WEAK SHORTWAVE RIDGING DEVELOPS INTO TX WEDNESDAY NIGHT...AS NEXT SHORTWAVE MOVES EAST TO CA/NV/AZ REGION. THIS NEXT SHORTWAVE TO LIFT OUT NORTHEAST TOWARD CO/NM/OK PANHANDLE REGION ON THURSDAY. MAIN WEATHER FOCUS ACROSS CWFA IS SEVERE WEATHER THREAT THIS AFTERNOON THROUGH EARLY TONIGHT. WILL TAYLOR POPS THIS EVENING AND EARLY TONIGHT TO ADJUST FOR EXPECTED POSITION OF SQUALL LINE. LINE OF THUNDERSTORMS FILLING IN AS IT MOVES INTO OUR WESTERN COUNTIES THIS AFTERNOON. WEAK SURFACE WAVE EXPECTED TO FORM OVER NORTH TX THIS AFTERNOON IN RESPONSE TO EJECTING UPPER SHORTWAVE. WEAK PACIFIC FRONT TO OVERTAKE DRYLINE AND MOVE EASTWARD ACROSS CWFA. SHOULD EXIT OUR EASTERN COUNTIES AROUND MIDNIGHT. PER SPC OUTLOOK... COMBINATION OF LARGE SCALE ASCENT...SURFACE CONVERGENCE...AND DESTABILIZATION ALONG WITH DEEP LAYER SHEAR TO RESULT IN SOME SEVERE STORMS WITH ISOLATED TORNADOES. DRY AIR TO MOVE IN TONIGHT. COLD ADVECTION WILL BE QUITE WEAK...AND HIGHS ON WEDNESDAY SHOULD ONLY BE A FEW DEGREES COOLER THAN TODAY. EXPECT BREEZY CONDITIONS EARLY TONIGHT WITH WINDS DECREASING OVERNIGHT. ON THURSDAY...SURFACE LOW TO DEVELOP NE CORNER OF NM OR SE COLORADO. SOUTHERLY SURFACE WINDS SHOULD INCREASE INTO BREEZY CATEGORY CENTRAL AND NORTHERN COUNTIES. PACIFIC FRONT TO MOVE INTO FAR WEST TX LATE THURS AFTERNOON...THEN CONTINUE ACROSS CWFA THURS NIGHT. WITH DECENT SUNSHINE THURS AND WARMER 850 MILLIBAR TEMPERATURES...WILL GO WITH HIGHS CLOSER TO FAN GUIDANCE. IN THE EXTENDED...UPPER TROUGH TO DEEPEN OVER GREAT PLAINS ON FRIDAY BEFORE MOVING EASTWARD. THIS TO BRING SHOT OF COOLER AIR INTO REGION. ABI 048/073/046/078 2000 SJT 050/074/041/078 0000 JCT 050/075/037/075 2000 .SJT...CAUTION ON AREA LAKES TONIGHT ENTIRE CWFA. 19
In the hours before
Special weather statement, Feb 22, 11:40 AM CST, 4 hours 37 minutes before
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-222130- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 1140 AM CST TUE FEB 22 2000 ...THERE IS MODERATE RISK OF SEVERE STORMS EAST OF A HASKELL TO SAN ANGELO TO JUNCTION LINE THIS AFTERNOON AND EVENING... A POTENT UPPER LEVEL STORM SYSTEM WILL COMBINE WITH A DEVELOPING DRYLINE TO PRODUCE A CHANCE OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL TEXAS THIS AFTERNOON AND EARLY EVENING. THE CENTRAL AND EASTERN SECTIONS OF THE AREA WILL BE THE MOST LIKELY TO SEE THIS SEVERE WEATHER...GENERALLY EAST OF A HASKELL TO SAN ANGELO TO JUNCTION LINE. ALTHOUGH LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...IT APPEARS THERE WILL BE SUFFICIENT WIND SHEAR THROUGHOUT THE ATMOSPHERE FOR THE FORMATION OF A FEW TORNADOES AS WELL. THEREFORE...THIS AREA HAS BEEN UPGRADED INTO THE MODERATE RISK CATEGORY. THE STORMS ARE PEXPECTED TO DEVELOP ALONG A SAN ANGELO TO SWEETWATER LINE BY AROUND 3 PM AND THEN PUSH QUICKLY EAST...MOVING THROUGH THE EASTERN HEARTLAND DURING THE EVENING HOURS. SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY MID AFTERNOON.. 07
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 2:40 PM CST | Severe Thunderstorm Warning | SJT | Fisher, Nolan | 50 min |
| Feb 22, 3:24 PM CST | Severe Thunderstorm Warning | SJT | Nolan, Taylor | 66 min |
| Feb 22, 4:33 PM CST | Severe Thunderstorm Warning | SJT | Callahan, Shackelford | 57 min |
| Feb 22, 5:43 PM CST | Severe Thunderstorm Warning | SJT | Callahan | 32 min |
Nearby
Tornado Warnings in Texas, 2000Every tornado warning in 2000Tornadoes in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.